question-icon

How effective is the morning after pill in preventing pregnancy?

default
Posted on Mon, 18 Jul 2016
Question: Hello,

I took the morning after pill twice in the same week about 2 weeks ago. The condom broke the first time so took it to be safe and the second time, I was so worried from the first mistake, I went and took another about 4 days later. I was also ovulating that week that I took both as I am regular with my cycle (about 28-29 days). A week after I took it, I started bleeding - MORE than spotting but NOT close to the heaviness of a normal period. I had some cramping and my breasts were very sore like a normal period for me. Towards the end of last week, my breast soreness went away. As of this weekend, the bleeding has stopped but now I have had some cramps on the left side (near ovary and I do have a small cyst there that I already know about) and my breast soreness is back with a vengeance. I am scheduled to see my OBGYN on the 11th but I am very worried about this in the meantime. Do you think it's possible that I am pregnant or did I do something stupid in taking this Plan B pill twice and these are side effects? I have taken it a couple of times before in my life (not recent) and had some spotting in between period and some breast soreness but this time it's so much more intense. I can't sleep because I'm worried and I'm not due for my regular period until the 8th. Help!
doctor
Answered by Dr. S Patra (38 minutes later)
Brief Answer:
Need some additional info.

Detailed Answer:
Hello,

Thanks for writing to us. Let me know few things.

1) What was your last date of period? Did your previous cycle regular? Duration of cycle?

2) When did you involve in sexual intercourse according to your cycle date?

3) Do you have any history of systemic disease like thyroid, over weight, Hypertension or PCOD?

I will be looking forward for your earliest response to give you proper suggestion.

Regards,
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. S Patra (41 minutes later)
Hello:

Please see below for answers:

1) What was your last date of period? Did your previous cycle regular? Duration of cycle? -- the last date of my ACTUAL period was 6/5/2016. The date before that was 5/8/2016 as you can see I have been regular and the duration is always about 5 days.

2) When did you involve in sexual intercourse according to your cycle date? -- I had sex on 6/8/2016 (during my cycle) but the dates I had sexual intercourse BEFORE i took the pill were 6/12/2016 (pill taken on 6/13/2016) and 6/17/2016 (pill taken in 6/18/2016).

3) Do you have any history of systemic disease like thyroid, over weight, Hypertension or PCOD? -- My mother has thyroid issues (runs in her family but I have been tested for this in the past and came back fine). Also, my sister has a severe case of PCOD and they have found it in my blood (may be a carrier) but I have always had a regular period with an ultrasound here and there showing 1 smaller cyst on my left ovary. I also have been diagnosed with a septate uterus within the last year.

Please also note I have been also experiencing RIDICULOUS amounts of sweating at night (even with air conditioning blasting on). I have had hormones tested in the past and everything was normal.

Thank you so much!
doctor
Answered by Dr. S Patra (1 hour later)
Brief Answer:
Side effects of Plan B. Chance of pregnancy is extremely low.

Detailed Answer:
Hello dear,

Thanks for your updated information. I understand your concern.

1) As per your information, you had taken Plan-B within first 24 hrs of sexual intercourse in both occasions. Therefore, your chance of pregnancy is extremely LOW (less than 1%) to NIL.

2) You got withdrawal bleeding due to effect of the morning after pill and all above features are related to its side effects.

Bleeding will stop automatically without further treatment. Hormonal imbalance and mental stress are the main culprit for associated symptoms. Do meditation regularly to reduce stress, wear tight breast support, take healthy diet, maintain genital hygiene and need adequate rest.

Hope, I have answered your query. Wish your good health and take care.

For future query, you can directly approach me through

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=63326

Regards,
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. S Patra

OB & GYN Specialist

Practicing since :2011

Answered : 4048 Questions

premium_optimized

The User accepted the expert's answer

Share on
How effective is the morning after pill in preventing pregnancy?

Brief Answer: Need some additional info. Detailed Answer: Hello, Thanks for writing to us. Let me know few things. 1) What was your last date of period? Did your previous cycle regular? Duration of cycle? 2) When did you involve in sexual intercourse according to your cycle date? 3) Do you have any history of systemic disease like thyroid, over weight, Hypertension or PCOD? I will be looking forward for your earliest response to give you proper suggestion. Regards,